Idaho, 2004

Heavy Snow in Idaho, February 19, 2004

February 19, 2004 · NWS PIH · 1 event in 1 county or zone

A phenomena known as the Snake River Plain Convergence Zone caused a period of heavy snow the morning of the 19th. 5 inches officially at the NWS office.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A phenomena known as the Snake River Plain Convergence Zone caused a period of heavy snow the morning of the 19th. Generally 5 to 7 inches of snow fell in the Pocatello area in a 6 hour period with 5.5 inches officially at the NWS office. The heavy wet snow caused the closing of all School District 25 schools in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 19, 2:25 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 19, 2:25 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
225 AM MST THU FEB 19 2004

.DISCUSSION...
.SHORT-TERM...
MSAS CHARTS REVEAL 1012 MB SFC LOW OVER CENTRAL MTS WITH SFC COLD
FRONT NEAR A JAC-SLC LINE AT 09Z.  IN WAKE OF FRONT A SPCZ HAS
FORMED IN ZONE 20 BUT THE LOW-LEVEL STEERING WINDS HAVE REMAINED
WEAK THUS NO MOVEMENT IN THE PAST 2 HOURS.  LOCAL ALGORITHM BRINGS
THE BOUNDARY FURTHER S INTO IDA/PIH WITH SOME LIGHT -SHSN POSSIBLE
BY 4 AM.  PBL CONVERGENT SIGNATURE ON THE VWP IS FAIRLY ORGANIZED.
MEANWHILE THE WARM CORE LOW OVER AZ WITH NORTHERN BRANCH LOW NEARING
PANHANDLE IN SPLIT FLOW OVER ID.  WITH COLDER THICKNESSES AND
LOWERING SNOW LEVELS FOR THIS AFTERNOON WOULD NOT BE SURPRISED TO
SEE SOME -SHSN TODAY AS UPPER ENERGY MOVES PAST THE REGION.  NO
HIGHLIGHTS.  ON FRI A 1028MBISH HIGH SETTLES OVER THE UPPER SNAKE
HIGHLANDS WITH PROBLEMS OF VALLEY INVERSIONS AND LOW CLOUDS/FOG FOR
FRI NIGHT.  WITH JET ENERGY SEPARATING AND A REX BLOCK FORMING OVER
OR...THE UPPER HIGH WILL NOSE BACK ACROSS EAST ID INTO SAT WITH ONLY
SLIGHT CHC OF VALLEY RAIN/MOUNTAIN SNOW.  LITTLE TEMPERATURE
ADVECTION FOR FRI/SAT AND HAVE NO ISSUES WITH FORECAST GUIDANCE OR GRIDS.
LOW-LEVEL GRADIENT TIGHT ENOUGH WITH FRONT OVER WEST WY AND SPCZ
BOUNDARY FOR LOCALLY BRISK WINDS IN ZONES 17/21.

.LONG-TERM...
THE /BLOCK/ WILL BE SHORT-LIVED AS THE SUBTROPICAL JET ARCHES E/SE
CARRYING SEVERAL WAVES INLAND FOR SUN.  PW TAP NEAR 1 INCH FROM
DATELINE ALONG 25-30N AND AIMED RIGHT AT WEST US COAST IN EXTENDED.
A MEAN NEGATIVELY TILTED UPPER TROUGH SETS UP OFFSHORE WITH BULK OF
THE QPFS DIVERTED INTO SW US WITH FLOW ALOFT MORE SPLIT WITH TIME.
HOWEVER GFSX POINTS TO A PHASE OF THE TWO BRANCHES IN THE FORM OF A
COASTAL CLOSED H5/H7 LOW FOR WED WITH THE POTENTIAL OF A HEAVY QPF -
RAIN TO SNOW EVENT ON WED OF NEXT WEEK.  THIS BEARS WATCHING
ESPECIALLY FOR HYDRO CONCERNS.  FOR NOW ENOUGH ENERGY AND MOISTURE
FOR SLIGHT CHC/CHC POPS IN THE GRIDS THROUGHOUT THE PERIOD.

04

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.

&&
Hazardous weather outlook, Feb 18, 5:20 AM MST, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO IDAHO
520 AM MST WED FEB 18 2004

IDZ017>023-031-032-191300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
520 AM MST WED FEB 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
A WINTER STORM WARNING REMAINS IN EFFECT FOR THE CENTRAL MOUNTAINS
UNTIL 5PM MST TODAY ABOVE 6000 FEET. SNOW WILL ACCUMULATE AN
ADDITIONAL 2 TO 5 INCHES TODAY. STORM TOTAL ACCUMULATION OF 12 TO 24
INCHES IS EXPECTED ABOVE 6000 FEET. EXPECT RAIN OR SNOW BELOW 6000
FEET.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS.  REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 18, 10:57 PM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1057 PM MST WED FEB 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1054 PM     SNOW             50 NW ARCO              43.63N 113.30W
02/18/2004  11.00 INCH       BUTTE              ID   MESONET

            STICKNEY MILL SNOTEL. ELEVATION 7431 FEET. 11 INCHES OF
            SNOWFALL FROM 700 PM MONDAY TO 700 PM TODAY

1053 PM     HEAVY SNOW       28 NE STANLEY           44.22N 114.94W
02/18/2004  20.00 INCH       CUSTER             ID   MESONET

            MILL CREEK SUMMIT SNOTEL. ELEVATION 8870 FEET. 20 INCHES
            OF SNOWFALL FROM 100 PM MONDAY TO 100 PM TODAY

1052 PM     HEAVY SNOW       17 WSW KETCHUM          43.69N 114.38W
02/18/2004  25.00 INCH       BLAINE             ID   MESONET

            DOLLARHIDE SNOTEL. ELEVATION 8421 FEET. 25 INCHES OF
            SNOWFALL FROM 400 PM MONDAY TO 500 PM TODAY

1050 PM     HEAVY SNOW       22 NW KETCHUM           43.69N 114.38W
02/18/2004  19.00 INCH       BLAINE             ID   MESONET

            GALENA SUMMIT SNOTEL. ELEVATION 8782 FEET. 19 INCHES OF
            SNOWFALL FROM 100 PM MONDAY TO 500 PM TODAY

1049 PM     HEAVY SNOW       20 NW KETCHUM           43.69N 114.38W
02/18/2004  24.00 INCH       BLAINE             ID   MESONET

            GALENA SNOTEL. ELEVATION 7440 FEET. 24 INCHES OF SNOWFALL
            FROM 1200 PM MONDAY TO 600 PM TODAY

1047 PM     HEAVY SNOW       11 ENE KETCHUM          43.69N 114.38W
02/18/2004  14.00 INCH       BLAINE             ID   MESONET

            HYNDMAN SNOTEL. ELEVATION 7440 FEET. 14 INCHES OF
            SNOWFALL FROM 1100 AM MONDAY TO 500 PM TODAY

1046 PM     HEAVY SNOW       21 ENE HAILEY           43.51N 114.30W
02/18/2004  22.00 INCH       BLAINE             ID   MESONET

            SWEDE PEAK SNOTEL. ELEVATION 7641 FEET. 22 INCHES OF
            SNOWFALL FROM 100 PM MONDAY TO 700 PM TODAY.

1045 PM     HEAVY SNOW       10 NW KETCHUM           43.69N 114.38W
02/18/2004  44.00 INCH       BLAINE             ID   MESONET

            LOST WOOD DIVIDE SNOTEL. ELEVATION 7903 FEET. 44 INCHES
            OF SNOWFALL FROM 300 PM MONDAY TILL 500 PM MST TODAY.

&&

JAM

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Lower Snake River Plain

When
February 19, 4:00 AM MST to 10:00 AM MST
Where
Lower Snake River Plain forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385215.